Caught between medics

My first blog post and first off I have to say how helpful and useful looking at everyone,s input has been. I was eventually diagnosed with RA last July after a year of , looking back, quite obvious symptoms but because I was sero negative the only person who spotted it was a physio dealing with my carpal tunnel in both hands( which the rheumy said was actually the first RA signs in retrospect). I have to say I could not believe how painful my joints were and looking back really don't know how I managed. Anyway the good news was steroids which the rheumy put me on straight away and also surfasalazine. I thought I was in heaven, no pain and absolutely bubbling almost overnight. Unfortunately I got the dreaded headaches and major rash after six weeks so back on steroids and Mxt. But after another six weeks an infection so off the Mxt and on antibiotics. Then back on Mxt but..... I really did not think it was working and by late January I was becoming dizzy and ridiculously breathless. Off to the gp and the rheumy , more antibiotics, x rays off the Mxt and back on steroids. By Mid March all fine so back on Mxt but after six weeks dizzy and breathless again. More anti bios which really have no effect but improving as off the Mxt. But... The rheumy is convinced it is another virus, the gp thinks it is a reaction to Mxt. So have had no meds at all for three weeks and can feel RA creeping back but the medics seem to be in dispute with each other now . How do I knock heads together to get some sense? Advice welcome!

4 Replies

  • As your on MTX, how are your blood results are they showing any sign of infection? As this would be one way of showing if there was anything untoward other than a reaction to the drug. I would speak to your medical team and as them about this. Take care. xx

  • Hi Georje, I have been on the lowest dose of mtx for a year and occasionally get the dizzied and breathlessness. It may happen when under lots of stress, because I can go for a long time without it, then suddenly it happens again. No fun! Best to you.


  • Sorry, Georje, that reply was to Tuttlebees, as I'm sure you've figured out! Best to you as we'll!

  • Thanks for these. My bloods are ok apart from elevated liver enzyme which happened last time too. After coming off Mxt the liver was fine and the breathlessness and dizziness went after about two months off the Mxt. Good to know that others have had same side effects. Mine seem to kick in when I up the dose to 15 mg. the dizziness kicks in quite early but is minimal initially. I may simply throw the glove down to the gp and ask him to sort out the rheumy team as he at least seems to have taken on board what I have said.

You may also like...